Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 19, NWS Pittsburgh, PA

June 8, 2008Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 8, 2008, 8:32 PM EDT for Mercer County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 8:32 PM EDT (00:32 UTC)
Expired
Jun 8, 2008, 9:15 PM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:45 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 8, 7:45 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT SUN JUN 8 2008

.SYNOPSIS...
HEAT AND HUMIDITY WILL CONTINUE THROUGH MONDAY. A COLD FRONT WILL
CROSS THE REGION ON TUESDAY BRINGING SHOWERS AND THUNDERSTORMS. MORE
SEASONABLE TEMPERATURES MAY BE EXPECTED IN THE WAKE OF THAT FRONT.

&&

.NEAR TERM /THROUGH MONDAY/...
RIDGING WILL CONTINUE THROUGH MONDAY...WITH HOT/HUMID CONDITIONS
CONTINUING. A WAVE RIDING OVER THE RIDGE IS GENERATING A LINE
OF SHWRS/TSTMS CURRENTLY CROSSING NORTHERN OHIO. THIS LINE WILL
CLIP MERCER/VENANGO/FOREST COUNTIES IN THE NEXT 1-3 HRS...WITH
SCATTERED SHWRS/TSTMS. ANOTHER WAVE MAY CLIP NW PA AND EAST CENTRAL
OHIO MONDAY AFTN...BRINGING PERHAPS MORE ISOLATED TSTMS.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE RIDGE AXIS IS PROGGED TO SHIFT EASTWARD WITH LOW
DIGGING OVER THE UPPER MISSISSIPPI VALLEY DURING THE NEXT 24 HOURS.
THUS, MID LEVEL TEMPERATURES ARE EXPECTED TO DROP SLIGHTLY BY MONDAY
EVE WITH BETTER POTENTIAL FOR ISOLATED THUNDERSTORM DEVELOPMENT IN
THE LATE DAY HEAT.

AS LOW ADVANCES ACROSS THE GREAT LAKES, LOW LEVEL JET WILL
INCREASE OVER THE WESTERN ZONES AFTER MIDNIGHT WITH TIGHTENING
PRESSURE GRADIENT...SURFACE WILL NATURALLY COOL BY THAT TIME, BUT
INDICATIONS ARE THAT SOME ELEVATED THUNDERSTORMS ARE POSSIBLE
SHOULD MOISTURE CONVERGE SUFFICIENTLY. AT ANY RATE...WILL FORECAST
CHANCE THUNDER OVER THE OHIO ZONES/SLIGHT NUMBERS ELSEWHERE IN THE
PREDAWN HOURS OF TUESDAY.

THEREAFTER...HAVE PERSISTED WITH POP ESCALATION TO LIKELY NUMBERS
ON TUESDAY WITH SLIGHT CHANCE SEVERE AS THE UPPER/MID LEVEL TROUGH
IS PROGGED TO NEGATIVELY TILT WITH INCREASING, DEEP SHEAR AS THE
SYSTEM COMPLETES ITS SWEEP OF THE UPPER OHIO.

HIGH PRESSURE WILL BUILD BY LATE TUESDAY NIGHT AND DRY THE WEATHER
FOR MID WEEK WITH COOLER/NEAR SEASONAL TEMPERATURES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A HIGH PRESSURE RIDGE AT THE SURFACE AND ALOFT WILL HOLD FOR
WEDNESDAY NIGHT THROUGH MUCH OF THE DAY FRIDAY. AS THE HIGH SLIDES
EAST FRIDAY...MOISTURE WILL INCREASE...WITH A FRONT CROSSING THE
REGION FRIDAY NIGHT INTO SATURDAY. A WEAK SURFACE HIGH WILL BUILD IN
FOR SUNDAY...BUT THE MID LEVEL FLOW WILL REMAIN FAIRLY
ZONAL...ALLOWING FOR DISTURBANCES TO RIDE THROUGH. TEMPERATURES WILL
REMAIN AT OR ABOVE SEASONAL AVERAGES THROUGH THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THE LINE OF TSTMS CROSSING NORTHERN OHIO MAY CLIP KFKL IN THE NEXT
1-2 HRS...WITH A BRIEF SHWR. THINK CIGS/VIS WILL REMAIN VFR WITH
ANY ACTIVITY. OTHERWISE...HIGH PRESSURE WILL PROVIDE VFR CONDITIONS
THROUGH MONDAY NIGHT. A COLD FRONT WILL CROSS THE REGION ON TUESDAY
BRINGING A ROUND OF SHOWERS AND STORMS AND THE POTENTIAL FOR IFR
CONDITIONS...AS WELL AS A SLIGHT CHANCE FOR SEVERE WEATHER. HIGH
PRESSURE WILL BUILD IN FOR WEDNESDAY INTO THURSDAY WITH PREVAILING
VFR CONDITIONS. ANOTHER COLD FRONT WILL AFFECT THE REGION LATE
FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 8, 5:29 AM EDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 AM EDT SUN JUN 8 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
529 AM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TUESDAY WITH DAMAGING WIND AND LARGE HAIL THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT MAY BE NEEDED TUESDAY.

In the hours before

Special weather statement, Jun 8, 8:10 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 PM EDT SUN JUN 8 2008

PAZ007-008-090100-
MERCER PA-VENANGO PA-
810 PM EDT SUN JUN 8 2008

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...VENANGO AND
MERCER...

AT 806 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES
NORTHWEST OF MAURICE K GODDARD STATE PARK TO 29 MILES NORTHWEST OF
SHARON...MOVING EAST AT 45 MPH. STORMS ALONG THIS LINE ARE CAPABLE
OF PRODUCING WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...PEA SIZED HAIL...AND BRIEF HEAVY RAINFALL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ENTERPRISE...FARRELL...FREDONIA...GROVE CITY AND HERMITAGE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:42 PM EDTSevere Thunderstorm WarningPBZVenango48 min
Jun 8, 9:02 PM EDTTornado WarningPBZVenango28 min
Jun 8, 9:20 PM EDTSevere Thunderstorm WarningPBZClarion, Forest40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.